Texas, 2009

Hail in Texas, April 25, 2009

April 25, 2009 · NWS AMA · 5 events in 2 counties and zones

Severe thunderstorms moved over the eastern quarter of the Texas Panhandle during the early evening hours. These thunderstorms produced hail but no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved over the eastern quarter of the Texas Panhandle during the early evening hours. These thunderstorms produced hail but no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 25, 1:59 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 25, 1:59 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CDT SAT APR 25 2009

.DISCUSSION...
COLD FRONT HAS STALLED ALONG A LINE FROM ADRIAN TO LAKE TANGLEWOOD TO
CLAUDE TO MCLEAN TO ALLISON. A DRYLINE EXTENDS TO THE SOUTH OF THE
COLD FRONT ALONG THE ARMSTRONG AND DONLEY COUNTY LINE. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE TRIPLE POINT NEAR GROOM BY LATE
THIS AFTERNOON. STORMS WILL LIKELY BECOME SEVERE ACROSS THE SOUTHEAST
TEXAS PANHANDLE AS THEY MOVE NORTHEAST. TEMPERATURES IN THE 80S WITH
DEW POINTS IN THE LOWER 60S ALONG WITH INCREASING SHEAR ALOFT AND
COOLER AIR MOVING ALOFT SHOULD HELP SOME STORMS TO BECOME SUPER CELLS
WITH A CHANCE OF A TORNADO OR TWO.

THE COLD FRONT IS EXPECTED TO DISSIPATE OVERNIGHT AND A NEW DRYLINE
IS EXPECTED TO DEVELOP NORTH TO SOUTH ACROSS THE WESTERN CWA BY
SUNRISE ON SUNDAY. SOME FOG WILL BE POSSIBLE ACROSS THE EASTERN
CWA OVERNIGHT GIVEN THE STRONG MOISTURE ADVECTION. THE DRYLINE IS
EXPECTED TO MOVE TO ALONG A LINE FROM GUYMON TO AMARILLO BY SUNDAY
AFTERNOON. MORE STRONG TO SEVERE STORMS ARE EXPECTED ON SUNDAY ALONG
AND EAST OF THE DRYLINE AS EVEN STRONGER SHEAR INTERACTS WITH
ABUNDANT LOW LEVEL MOISTURE AND PLENTY OF INSTABILITY. THE ONLY FLY
IN THE OINTMENT WOULD BE THE POSSIBILITY OF WIDESPREAD LOW CLOUDS
AND FOG TO THE EAST OF THE DRYLINE. BUT THINK THE DYNAMICS IN
ASSOCIATION WITH A SHORT WAVE TROUGH EJECTING OUT OF TH SOUTHERN
ROCKIES WILL BE ENOUGH TO OVERCOME THE POSSIBLE LACK OF SURFACE
HEATING.

THE COLD FRONT WILL THEN SURGE SOUTHWARD ACROSS THE PANHANDLES
SUNDAY NIGHT BEHIND THE EJECTING SHORT WAVE TROUGH.

THE UPPER PATTERN THROUGH NEXT WEEK WILL BE DOMINATED BY A LARGE
TROUGH OVER THE NORTHWEST U.S. AND A FLAT RIDGE OVER THE EASTERN U.S.
THE FLOW ALOFT OVER THE PANHANDLES WILL BE FROM THE SOUTHWEST AND
THIS WILL KEEP DAILY DRYLINE THUNDERSTORM ACTIVITY GOING THROUGH AT
LEAST WEDNESDAY NIGHT. THE MODELS REALLY START TO DIVERGE BEYOND
WEDNESDAY ON HOW QUICKLY TO BREAK DOWN THE WESTERN U.S. TROUGH. FOR
NOW HAVE GONE WITH A DRY FORECAST BEYOND WEDNESDAY NIGHT...BUT
CERTAINLY WOULD NOT BE SURPRISED TO SEE OUR CHANCE OF RAIN CONTINUE
THROUGH THE END OF THE WEEK.

&&

.FIRE WEATHER...
FIRE WEATHER CONDITIONS MAY BE ELEVATED ACROSS THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES ON SUNDAY BEHIND A DRYLINE.
LOWEST RELATIVE HUMIDITIES WILL GET DOWN BELOW 15 PERCENT AND
WINDS WILL BE IN THE 10 TO 20 MPH RANGE. A COLD FRONT WILL
MOVE SOUTH ACROSS THE PANHANDLES ON SUNDAY NIGHT WHICH WILL
USER IN HIGHER RELATIVE HUMIDITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                55  79  48  71  45 /   5  20  20  20  20
BEAVER OK                  47  81  50  68  43 /  30  40  30  20  20
BOISE CITY OK              45  74  43  69  41 /  10  10  20  10  20
BORGER TX                  50  80  52  73  46 /  20  30  20  20  20
BOYS RANCH TX              49  80  45  75  47 /   5  20  20  20  20
CANYON TX                  53  80  45  73  46 /   5  20  20  20  20
CLARENDON TX               60  79  55  73  49 /  20  30  30  20  20
DALHART TX                 41  74  42  71  44 /   5  10  10  10  20
GUYMON OK                  45  79  48  69  43 /  30  20  20  20  20
HEREFORD TX                48  80  46  76  47 /   5  20  20  10  20
LIPSCOMB TX                53  80  54  68  47 /  30  50  40  20  20
PAMPA TX                   57  77  55  68  46 /  20  30  20  20  20
SHAMROCK TX                62  78  58  74  53 /  50  50  40  20  20
WELLINGTON TX              63  78  59  76  53 /  60  50  40  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/16
Hazardous weather outlook, Apr 25, 2:52 PM CST, 1 hour 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT SAT APR 25 2009

OKZ001>003-TXZ001>020-261100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
352 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT FOR THE FAR EASTERN TEXAS PANHANDLE
UNTIL 11 PM CDT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE
EASTERN PANHANDLES THIS AFTERNOON AND EVENING. SEVERE STORMS WILL BE
POSSIBLE IN THE SOUTHEASTERN TEXAS PANHANDLE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS. NEAR AND ALONG THE DRYLINE AND
COLD FRONT A FEW TORNADOES MAY ALSO BE POSSIBLE.

ACROSS THE SOUTHWESTERN TEXAS PANHANDLE BEHIND THE DRYLINE...BREEZY
WINDS COMBINED WITH RELATIVE HUMIDITY VALUES BELOW 20 PERCENT
WILL RESULT IN ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE IN THE CENTRAL AND EASTERN SUNDAY.
STORMS ARE ALSO POSSIBLE ACROSS THE REGION MONDAY THROUGH WEDNESDAY.
SOME OF THESE STORMS MAY SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO
MONITOR THE LATEST FORECAST AND BE READY FOR POSSIBLE ACTIVATION
SATURDAY AND SUNDAY.

SJOHNSON

In the hours before

Special weather statement, Apr 25, 3:09 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT SAT APR 25 2009

TXZ009-010-014-015-252215-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
409 PM CDT SAT APR 25 2009

...STRONG THUNDERSTORM IN NORTHEASTERN GRAY...SOUTHWESTERN
HEMPHILL...SOUTHEASTERN ROBERTS AND NORTHWESTERN WHEELER COUNTIES...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF LEFORS MOVING NORTHEAST AT 20
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHEASTERN GRAY...SOUTHWESTERN HEMPHILL...SOUTHEASTERN
ROBERTS AND NORTHWESTERN WHEELER COUNTIES...INCLUDING THE CITY OF
MIAMI...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Amarillo radar (KAMA), 124 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Hemphill

When
April 25, 4:17 PM CST
Where
Hemphill County, 7.28 mi WNW of Gageby
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.660, -100.450

Hail, Hemphill

When
April 25, 4:45 PM CST
Where
Hemphill County, 9.89 mi ENE of Gageby
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.680, -100.170

Hail, Hemphill

When
April 25, 4:52 PM CST
Where
Hemphill County, 15.72 mi ENE of Gageby
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
35.680, -100.060

Hail, Collingsworth

When
April 25, 5:40 PM CST
Where
Collingsworth County, 6.28 mi W of Dodson
Measured
0.88 in hail
Reported by
Public
Coordinates
34.780, -100.130

Hail, Collingsworth

When
April 25, 5:45 PM CST
Where
Collingsworth County, 5.31 mi WNW of Dodson
Measured
1 in hail
Reported by
Public
Coordinates
34.810, -100.100

Public reported hail stones between nickel and quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161710, 161707, 161709, 161705, 161706.